Hail, Baca
- When
- August 16, 7:23 PM MST to 7:28 PM MST
- Where
- Baca County, 7.31 mi NNW of Springfield
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.490, -102.690
Severe storms generated hail up to the size of ping pong balls and damaging thunderstorm winds that knocked down power lines across parts of Baca and Prowers Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe storms generated hail up to the size of ping pong balls and damaging thunderstorm winds that knocked down power lines across parts of Baca and Prowers Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 16, 2:53 PM MST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 353 PM MDT SUN AUG 16 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 247 PM MDT SUN AUG 16 2015 MAIN NEAR/SHORT TERM METEOROLOGICAL CONCERNS CONTINUE TO BE POPS AND TEMPERATURES...INCLUDING THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AND STRONG TO SEVERE THUNDERSTORM POTENTIAL AT TIMES WITH INCREASING SEVERE POTENTIAL BY LATER MONDAY. FORECAST DISTRICT CURRENTLY EXPERIENCING VARIABLE CLOUDS IN COMBINATION WITH ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY AS WELL AS CONTINUED ABOVE SEASONAL MID-AUGUST AFTERNOON TEMPERATURES OVER MANY LOCATIONS. LATEST PV ANALYSIS...REAL-TIME DATA...COMPUTER SIMULATIONS AND FORECAST MODEL SOUNDINGS INDICATE THAT UPPER HIGH WILL REMAIN CENTERED OVER SOUTHERN CALIFORNIA THROUGH 00Z TUESDAY. THE COMBINATION OF MORE THAN ADEQUATE ATMOSPHERIC MOISTURE AND UPPER ENERGY WILL ALLOW SCATTERED THUNDERSTORMS TO CONTINUE OVER THE MAJORITY OF THE FORECAST DISTRICT AT TIMES INTO MONDAY EVENING...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. AS TOUCHED UPON IN PREVIOUS DISCUSSIONS...SOME OF THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AS WELL AS LOCALIZED FLASH FLOODING POTENTIAL AS PRECIPITABLE WATER VALUES REMAIN ABOVE MID-AUGUST CLIMATOLOGICAL AVERAGES DURING THE NEAR/SHORT TERM. IN ADDITION...PROJECTED LOCALIZED CAPES...LIS AND BULK SHEAR VALUES APPROACHING/EXCEEDING 1800 J/KG...-5C AND 40 KNOTS RESPECTIVELY AT TIMES...ESPECIALLY BY LATER MONDAY WILL ALLOW FOR AN INCREASING POTENTIAL OF SEVERE THUNDERSTORMS...PRIMARILY OVER EASTERN SECTIONS OF THE FORECAST DISTRICT. RECENT SPC DAY 2 CONVECTIVE OUTLOOK HAS A LARGE SECTION OF EASTERN COLORADO IN THEIR SLIGHT RISK SEVERE THUNDERSTORM OUTLOOK. AS ALWAYS...WFO PUEBLO WILL CLOSELY MONITOR AND ISSUE WATCHES...ADVISORIES AND WARNINGS AS NEEDED. MAXIMUM AND MINIMUM TEMPERATURES DURING THE NEAR/SHORT TERM ARE PROJECTED TO RUN NEAR TO ABOVE MID-AUGUST CLIMATOLOGICAL AVERAGES. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 247 PM MDT SUN AUG 16 2015 ...GOOD SEVERE POTENTIAL MONDAY EVENING WITH ANOTHER DISTURBANCE MOVING THROUGH TUESDAY AFTERNOON AND EVENING... SEVERE POTENTIAL CONTINUES TO LOOK GOOD FOR MONDAY EVENING. A STRONG SHORTWAVE WILL TRACK SOUTHEAST ACROSS THE REGION DURING THE EVENING...WITH CONVECTION THAT FIRES IN THE AFTERNOON...MERGING INTO A COMPLEX AND CONTINUING EAST ACROSS THE PLAINS THROUGH THE EVENING HOURS. SHEAR CONTINUES TO LOOK GOOD FOR ROTATING CELLS. 0-6KM BULK SHEAR VALUES ARE STILL COMING IN AT ABOUT 50 KNOTS NORTH TO 35 KNOTS SOUTH. THIS...COMBINED WITH GOOD LIFT FROM THE SHORTWAVE...GOOD MOISTURE AND INSTABILITY...SHOULD PROVIDE THE INGREDIENTS FOR STRONG TO SEVERE CONVECTION ACROSS THE PLAINS MONDAY EVENING. PRIMARY THREATS WILL LIKELY BE LARGE HAIL...DAMAGING WINDS...FLASH FLOODING AND LIGHTNING. HOWEVER...ADEQUATE ENVIRONMENTAL SHEAR WILL EXIST FOR THE POSSIBILITY OF A FEW TORNADOES...ESPECIALLY GIVEN THE FAVORABLE VALUES OF THE OTHER PARAMETERS. THE GREATEST RISK FOR TORNADOES MONDAY EVENING SHOULD FAVOR NORTHERN AND EASTERN PARTS OF THE PLAINS. TUESDAY AND TUESDAY NIGHT...LATEST FORECAST MODELS ARE TENDING TO DIG A SECOND SHORTWAVE DEEPER INTO COLORADO THAN ONCE THOUGHT. SINCE THIS TREND KEEPS SHOWING UP...STARTING TO BELIEVE IT MORE AND MORE. THIS WILL MEAN A FAIRLY STRONG SHORTWAVE AND ASSOCIATED SURFACE COLD FRONT WILL MOVE THROUGH THE EASTERN MOUNTAINS AND PLAINS TUESDAY AFTERNOON AND NIGHT. THIS SYSTEM SHOULD BRING SOME COOL BREEZES TO THE EAST TUESDAY AFTERNOON...FOLLOWED BY A FEW SHOWERS AND POSSIBLY A FEW THUNDERSTORMS...ESPECIALLY ALONG AND NEAR THE EASTERN MOUNTAIN AREAS. THIS SYSTEM LOOKS MORE LIKE AN EARLY FALL STATIFORM SYSTEM RATHER THAN A SUMMER CONVECTIVE SYSTEM. THE PRECIP GENERATION LOOKS TIED TO THE LOW LEVEL UPSLOPE FLOW AND UPPER LEVEL DYNAMIC LIFT...RATHER THAN CONVECTIVE PROCESSES. SO...SUSPECT PRECIPITATION AMOUNTS WILL BE LIGHTER...MORE LIKE STRATIFORM PRECIP EVENTS. THERE COULD BE SOME EMBEDDED CONVECTION THIS TIME OF YEAR BUT ANY HIGH RAINFALL AMOUNTS SHOULD BE PRETTY ISOLATED. ON WEDNESDAY...THE DISTURBANCE SHOULD BE MOVING EAST LEAVING DRIER CONDITIONS...BUT ALSO A MUCH COOLER AIRMASS. CURRENT HIGHS FOR THE PLAINS ON SATURDAY ARE PROJECTED IN THE 70S...BUT THESE MAY HAVE TO BE ADJUSTED LOWER...DEPENDING ON HOW STRONG THIS EARLY PUSH OF COOL AIR REALLY IS. SOME LINGERING ISOLATED SHOWERS POSSIBLE IN A FEW SPOTS THIS DAY BUT MOST LIKELY A DRY DAY FOR MOST AREAS. THURSDAY THROUGH SUNDAY...SOUTHERN COLORADO WILL ENTER A PERIOD OF DRIER...WESTERLY FLOW. HOWEVER...MONSOON MOISTURE WILL BE GRADUALLY MAKING ITS WAY BACK INTO THE REGION WITH TIME. RIGHT NOW...PRECIP CHANCES LOOK PRETTY BLEAK FOR MOST AREAS THURSDAY AND FRIDAY...BUT THEY START TO CREEP UP AGAIN SATURDAY...AND ESPECIALLY SUNDAY. ALSO...AFTER THE BRIEF COOL SPELL WEDNESDAY...TEMPERATURES WILL BE QUICK TO CLIMB BACK TO SUMMERTIME LEVELS AGAIN BY THURSDAY AND REMAIN THERE INTO THE WEEKEND. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 247 PM MDT SUN AUG 16 2015 ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE EVENING HOURS AND THEN AGAIN BY MONDAY AFTERNOON ...ESPECIALLY NEAR THE KCOS AND KPUB TAF SITES. SOME STORMS COULD BE ON THE STRONG SIDE WITH HAIL AND LOCAL WIND GUSTS IN THE 40-50 KT RANGE AT TIMES. IN ADDITION...AREAS OF LOW CEILINGS WILL BE POSSIBLE FROM LATER TONIGHT INTO EARLY MONDAY MORNING OVER THE SOUTHEASTERN COLORADO PLAINS AND THESE LOW CEILINGS HAVE THE POTENTIAL TO IMPACT KCOS AND KPUB...ESPECIALLY AFTER MIDNIGHT...ALTHOUGH CONFIDENCE IS NOT HIGH ENOUGH TO PLACE IN TAFS AT THIS TIME. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...77 LONG TERM...LW AVIATION...77
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1125 AM MDT SUN AUG 16 2015 COZ058>089-093>099-171730- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1125 AM MDT SUN AUG 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER THE MOUNTAINS. STORMS WILL THEN BECOME MORE NUMEROUS AS THEY MOVE EASTWARD ACROSS THE PLAINS BY LATER THIS AFTERNOON AND EVENING. ALL STORMS TODAY WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...SMALL HAIL...AND BRIEF GUSTY WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY THIS EVENING ACROSS THE EASTERN PLAINS. A COUPLE OF STORMS EAST OF INTERSTATE 25 COULD BECOME STRONG TO SEVERE...WITH HAIL UP TO ONE INCH AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER THE AREA MONDAY AFTERNOON AND EVENING...ESPECIALLY ACROSS THE EASTERN MOUNTAINS AND PLAINS. ALL STORMS MONDAY WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...SMALL HAIL...AND BRIEF GUSTY WINDS. SEVERAL SEVERE STORMS WILL BE POSSIBLE OVER THE EASTERN MOUNTAINS...INTERSTATE 25 CORRIDOR AND EASTERN PLAINS...WITH HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS OVER 60 MPH. LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE POSSIBLE...ESPECIALLY FROM THE INTERSTATE 25 CORRIDOR EASTWARD ACROSS THE PLAINS. FROM TUESDAY THROUGH SATURDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY...MAINLY OVER THE MOUNTAINS. THREATS FROM THESE STORMS WILL BE LIGHTNING AND BRIEF GUSTY WINDS TO 50 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 509 PM MDT SUN AUG 16 2015 COZ084-085-162345- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT CO- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT CO- 509 PM MDT SUN AUG 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY UNTIL 545 PM MDT... AT 508 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER NORTHERN COLORADO SPRINGS...JUST EAST OF THE AIR FORCE ACADEMY. THIS STORM WAS NEARLY STATIONARY. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND POSSIBLY SMALL HAIL. LOCATIONS IMPACTED INCLUDE... NORTHERN COLORADO SPRINGS...GLENEAGLE...BLACK FOREST AND CIMARRON HILLS. LAT...LON 3893 10483 3905 10483 3905 10459 3889 10466 TIME...MOT...LOC 2308Z 294DEG 3KT 3899 10477 28
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 545 PM MDT SUN AUG 16 2015 COZ094-170015- EASTERN LAS ANIMAS COUNTY CO- 545 PM MDT SUN AUG 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY UNTIL 615 PM MDT... AT 545 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BRANSON...OR 22 MILES NORTH OF DES MOINES...MOVING NORTH AT 5 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... BRANSON. LAT...LON 3702 10371 3701 10394 3713 10396 3716 10364 TIME...MOT...LOC 2345Z 179DEG 5KT 3709 10383 28
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
611 PM MDT SUN AUG 16 2015
COZ094-170100-
EASTERN LAS ANIMAS COUNTY CO-
611 PM MDT SUN AUG 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 700 PM MDT...
AT 610 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF BRANSON...OR 19 MILES NORTH OF DES MOINES...MOVING EAST
AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH HEAVY RAIN.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN LAS
ANIMAS COUNTY.
LAT...LON 3710 10380 3712 10379 3710 10332 3702 10333
3700 10335 3700 10382
TIME...MOT...LOC 0010Z 280DEG 16KT 3702 10372
28PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
628 PM MDT SUN AUG 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HEAVY RAIN 5 E AIR FORCE ACADEMY 38.98N 104.77W
08/16/2015 M1.22 INCH EL PASO CO USGS
0620 PM HEAVY RAIN 2 ENE AIR FORCE ACADEMY 38.98N 104.83W
08/16/2015 M0.55 INCH EL PASO CO USGS
&&
28SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 714 PM MDT SUN AUG 16 2015 COZ094-170200- EASTERN LAS ANIMAS COUNTY CO- 714 PM MDT SUN AUG 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAS ANIMAS COUNTY UNTIL 800 PM MDT... AT 713 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF KIM...OR 39 MILES WEST OF SPRINGFIELD...MOVING SOUTHEAST AT 5 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL LAS ANIMAS COUNTY. LAT...LON 3738 10348 3751 10332 3746 10311 3720 10327 TIME...MOT...LOC 0113Z 313DEG 4KT 3740 10334 28
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
739 PM MDT SUN AUG 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HEAVY RAIN 4 SE AIR FORCE ACADEMY 38.93N 104.82W
08/16/2015 M0.75 INCH EL PASO CO USGS
0715 PM HEAVY RAIN 5 E AIR FORCE ACADEMY 38.98N 104.77W
08/16/2015 M1.26 INCH EL PASO CO USGS
0720 PM HEAVY RAIN 2 ENE AIR FORCE ACADEMY 38.98N 104.83W
08/16/2015 M0.79 INCH EL PASO CO USGS
&&
28The Pueblo radar (KPUX), 169 km away, was scanning. The volume nearest the first event began at 02:24 UTC.
3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
A few power lines were downed around Granada.
Power lines were downed around Holly.
A few power lines were downed around Lamar.
Heavy rain caused water greater than 6 inches deep on city streets in Lamar and surrounding county roads. In addition Buffalo Canal was flooded, as well as town streets in and around Granada and Holly.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589452, 589453, 589454, 589495, 590596.